Arrhythmia

DOAC induced liver injury highlighted by Australian case report


An Australian case report has highlighted the likely causal relationship between rivaroxaban and acute liver injury.

The report, published in BMJ Case Reports, focuses on an 88-year old patient who presented to hospital with worsening lethargy, jaundice, nausea and vomiting after about three weeks on rivaroxaban.

The patient had a complicated medical history and had previously been on apixaban for his AF. During a hospital admission for probable TIA, it had been established that his prescribed dose of apixaban was likely to be sub-therapeutic.

“Thus, the impression for the presentation was a possible TIA in the setting of inadequate anticoagulation,” the report said.

The patient also had other symptoms such as significant weight loss and on investigation, was found to be anaemic.

“The patient’s anticoagulant was then changed to 15 mg of rivaroxaban daily, although the reason for this change as well as the use of an adjusted dose is unclear on review of documentation.”

The patient’s transaminases were normal on discharge but when he represented two weeks later there were significant changes in the laboratory findings.

“Laboratory investigation revealed a significant mixed hyperbilirubinaemia (total bilirubin 1903 μmol/L, unconjugated 115 bilirubin μmol/L/L), transaminase rise (ALT 1940 U/L, AST 2304 U/L, ALP 360 U/L), elevated ferritin (26 218 μg/L) as well as thrombocytopenia and significantly elevated INR of 14 and APTT of 57.”

Blood alcohol, paracetamol levels, viral hepatitis serology panel and screening for autoimmune liver disease were all negative. Mechanical causes of liver injury, such as biliary obstruction or portal vein thrombosis, were also ruled out by imaging.

The still anaemic patient was treated with vitamin K, multiple units of fresh frozen plasma and packed red blood cells, and a n-acetylcysteine infusion.

The patient’s liver tests gradually resolved and he was discharged on long-term low-dose enoxaparin. The patient, found to have a JAK2 V617F mutation, was also diagnosed with primary myelofibrosis .

The case report said that, using the Rousself Uclaf Causality Assessment Method, it was ‘highly probable’ that rivaroxaban was the causative agent of the patient’s liver injury.

“As well, the timeline of liver injury shortly after initiation and that the patient rapidly improved on cessation of the drug lends further support to the diagnosis of rivaroxaban-induced liver injury.”

“Considering that the patient had previously been taking apixaban without issue, this suggests an alternate mechanism of injury that is independent of rivaroxaban’s action as a DOAC,” the investigators Dr Vikram Rao and Dr Anna Munasinghe said.

“The precise nature of this mechanism is currently unknown.”

Dr Rao and Dr Munasinghe, from Monash Medical Centre, noted a pre-existing NAFLD and the previously undiagnosed myelofibrosis may have contributed to the patient’s subsequent liver injury.

They suggested care should be taken when commencing patients with pre-existing liver disease on rivaroxaban.

As well, liver function tests should be monitored when initially commencing on the drug, even if patients have previously tolerated other DOACs.

“Further studies are required to elucidate the idiosyncratic mechanism by which rivaroxaban causes liver injury,” they said.

In response to the case report, Bayer Australia told the limbic that drug-induced liver injury (DILI) was a known but rare potential adverse event observed for all novel oral anticoagulants.

“While early post-marketing surveillance reports suggest an increased risk with the use of rivaroxaban, these early reports are confounded by the time each NOAC entered the market and the subsequent data available for analysis,” the Bayer statement said.

“More recent cohort studies [here and here] suggest that patients with nonvalvular atrial fibrillation treated with NOACs were not at an increased risk of serious liver injury compared to patients treated with vitamin K antagonists. Overall, these results provide reassurance regarding the hepatic safety of NOACs.”

Bayer said there was no compelling evidence that any particular NOAC was associated with higher risk of DILI and that the benefits for all NOACs in preventing stroke in patients with NVAF outweighed to the risk of adverse events.

“Rivaroxaban continues to have a positive benefit-risk profile as assessed by global surveillance and health authorities around the world,” Bayer said.

Already a member?

Login to keep reading.

OR
Email me a login link
logo

© 2022 the limbic